Side Effects of Cancer Treatment: Confusion
Medically reviewed by Dr. C.H. Weaver M.D. Medical editor 8/2018
Confusion or delirium is a state of brain dysfunction and may be a side effect of cancer or cancer treatment. The symptoms associated with confusion are often very unsettling for patients and family members. The first approach to treating confusion is to treat the cause. When attempts to reverse the cause are not successful, antipsychotic or sedative drugs may be used.
- What is confusion?
- What causes confusion?
- What are the signs and symptoms of confusion?
- What is the treatment for confusion?
What is confusion
Confusion is a state of brain dysfunction, also referred to as delirium. Confusion may range from mild—including slight forgetfulness and inability to concentrate—to severe changes in a person’s behavior, personality and consciousness. Confusion is often reversible, except in the last 24-48 hours of life.
What causes confusion
Chemotherapy may cause confusion due to metabolic changes or damage to nerve cells. While any cancer treatments can cause side effects in some patients, some are more likely than others (see table 1).
Table 1 Cancer treatments that may cause confusion
Additionally, confusion or delirium may be caused by conditions related more to the cancer than the cancer treatment, such as:
- Advanced cancer
- Cancer that has metastasized, or spread, to the brain
- Electrolyte imbalance
- Organ failure
- Pain and/or pain medication
What are the signs and symptoms of confusion
Confusion is not just occasional forgetfulness or inability to concentrate. Symptoms for confusion may include:
- Sudden personality changes
- Sudden agitation or uncooperative behavior
- Impaired thinking
- Unusual anxiety or depression
- Frequent unconsciousness
- Problems with muscle control
These symptoms are often unsettling for both the patient and the family members.
What is the treatment for confusion
At this time, there are no proven treatments for confusion associated with chemotherapy or other treatments. Perhaps the best approach for relieving confusion is to treat the cause. For example:
- Stop or reduce the medications that causes delirium
- Give IV (intravenous) fluids to correct dehydration
- Treat hypercalcemia (too much calcium in the blood) and other electrolyte imbalances
- Treat a fever/infection with antibiotics
If steps to reverse confusion through treating the cause are unsuccessful, antipsychotic or sedative drugs may be utilized. If the patient is near death, sedatives can be very helpful for calming.